Share this article

print logo

TEEN'S WEIGHT GAIN MAY HIDE A SECRET

Q: A while ago, you responded to a mother's letter of concern about her daughter's sudden gain of weight over a period of a few months. You responded appropriately about being cautious about restrictive dieting and instead encouraged exercise.

However, I believe you missed an issue of significant concern in relation to a teen-age girl: whether she could possibly be hiding a pregnancy. I have seen cases of this in my psychotherapy practice.

A: Thanks for your reminder to all of us that teen-agers may be sexually active even if we don't know or approve. Pregnancy has to be considered when a parent is confronted by sudden weight gain in a teen-age girl, especially before responding in any way to the weight gain.

Unfortunately, many parents are completely unaware of their children's sexual activity and, perhaps worse, are often hesitant to ask. I don't know if pregnancy is possible in the situation you describe, but if it is, perhaps this is a good opportunity for the teen's mother to bring up the subject.

She could begin by saying something like: "I've noticed that you have been gaining a lot of weight lately and I'm concerned about your health. If your weight gain concerns you, too, maybe I can help you with it. But I also need to say that if there is any chance you could be pregnant, please tell me so we don't do anything that would be harmful."

I hope all readers of this column can find ways to talk to their children and help them make good, informed choices about their sexual activities. And if a teen-age girl gets pregnant, everyone can pull together in a loving and supportive atmosphere.

Q: Is there help for someone like me? I need a corneal transplant because of an unsuccessful cataract surgery last August. But I would have to take steroids and antibiotic drops for six months after surgery.

I am allergic to most antibiotics. Doctors say the preservatives cause me trouble. I can take Keflex without too much discomfort except for an upset stomach.

A: When you say that you are allergic to most antibiotics, how do you know? How many different ones have you tried? Have you kept a record of which antibiotics you have used and what happened to you when you did?

Medications of all kinds can cause negative side effects. Some of these side effects are due to allergic reactions, but most are not. For example, antibiotics often can cause an upset stomach or diarrhea. Much less commonly, they may cause an allergic reaction such as hives and even severe lowering of the blood pressure.

When a doctor prescribes an antibiotic, it is chosen after identifying the suspected organism or organisms causing the infection. When the cause of the infection is known, so is the antibiotic of first choice.

Fortunately, for each first-choice antibiotic, there are usually others almost equally effective but which may not produce harmful side effects. You should be able to find many antibiotics that you could use without getting an allergic reaction.

I hope you have kept records on which antibiotics you have taken and noted if you had any bad reactions, especially allergic reactions. If not, now is a good time to start. Also, you may want to have your doctor discuss the range of antibiotic eye drops that you could use following your surgery, and the side effects of each.

Q: I called my doctor's office and spoke to the nurse. When I told her about the pain in my leg she asked me to come in at once, suspecting that I had a clot in a vein in my leg -- not an artery, which I understand might be dangerous, but a vein. Do you think this visit is really necessary?

A: Any clotting of the blood in any part of your body is sufficiently serious to make you disrupt your daily routine and give it your full and undivided attention.

Usually blood clots in the leg are accompanied by swelling, a sensation of warmth and tenderness to the touch. All these symptoms can be treated effectively with medications. But if the warm feeling turns to cold, the swelling grows to massive proportions and the pain becomes unbearable, immediate surgical intervention might be called for.

These signs herald a more serious form of clotting, which involves the entire venous system of your leg. In such cases, the oxygen present in the capillary blood drops, the skin takes on a blue pallor, and the entire limb can become gangrenous.

I hope I've made my message clear without sounding like an alarmist. Follow the advice you receive from your doctor and the staff that is there to serve you. Your skepticism is not serving you well in this situation.

Dr. Allen Douma welcomes questions from readers. Although he cannot respond to each one individually, he will answer those of general interest in his column. Write to Dr. Douma in care of Tribune Media Services, 435 N. Michigan Avenue, Suite 1400, Chicago, IL 60611.

There are no comments - be the first to comment